Thunderstorm Wind, Arapahoe
- When
- August 18, 1:22 PM MST to 1:23 PM MST
- Where
- Arapahoe County, 7.05 mi ENE of Arapahoe Park
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.660, -104.560
A semi-line if thunderstorms tracked across the eastern Colorado plains, producing outflow winds up to 66 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A semi-line if thunderstorms tracked across the eastern Colorado plains, producing outflow winds up to 66 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 10:36 AM MST, 2 hours 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 1136 AM MDT Mon Aug 18 2025 .KEY MESSAGES... - Temperatures slowly climb each day during this work week and may reach the upper 90s by Thursday. - Isolated showers and storms are expected most days this week with minimal rainfall. Isolated threat for severe potential over the northeast corner today. - Looking like a slight cool down and moisture return by next weekend. && .DISCUSSION /Through Sunday/... Issued at 213 PM MDT Sun Aug 17 2025 As expected, drier conditions are in place across the region today as shown in GOES-19 water vapor imagery. Additionally, the SPC upper air maps show an upper-level ridge centered over the southwestern CONUS/Mexico border this morning. This is expected to dominate the weather pattern for the week as it shifts northward and builds over the Four Corners region through the first half of the week, bringing hot and dry conditions to the forecast area. For today, with PWAT values ranging between .6 to .9" across the forecast area, there is still some lingering moisture in place that will allow for afternoon showers and storms to develop. Instability isn't very impressive today, but with hi-res guidance showing between 300 to 500 J/kg of SBCAPE expected this afternoon, we expect some weak thunderstorms and showers to develop over the higher terrain. Activity is expected to generally be over the northern mountains and Cheyenne Ridge areas where the most instability is expected, but can't rule out seeing something over the Palmer Divide as well. Main threat from today's storms will be gusty outflows between 35-45 mph. Skies will clear out overnight tonight and temperatures will be mild across the plains, staying between 5-10 degrees above normal. Monday's pattern won't change much from today's besides some slightly higher instability expected. Dewpoints are looking to be a few degrees higher than what we are seeing today, and ensembles show PWAT values increase slightly across the Palmer Divide and portions of the plains to near normal values. With the slightly higher moisture and instability in place, it's looking like there will be a slightly better chance for afternoon showers and storms to develop than what we are seeing today. With the highest concentration of moisture and instability expected to coincide over the Central Mountains and Palmer Divide we expect this to be where scattered showers and storms will initiate in the early afternoon, before moving across the lower elevations through the evening. Hi-res guidance is starting to be very aggressive with the magnitude of gusty outflows with these storms, as the latest HRRR is showing 60+ mph. With DCAPE values expected to be around 1000 to 1200 J/kg, it seems that this is too aggressive for what we are expecting tomorrow, and the Namnest seems to have a better handle on this as it shows potential for 45-55 mph, which seems reasonable given the setup. With dewpoints expected to remain in the upper 50s to lower 60s over the northern corner of the state, and 0-6km bulk shear around 35kts expected, can't rule out an isolated threat for hail and wind, and the SPC has introduced a marginal risk for our three northeast corners for potential for both of these hazards for tomorrow. Not much has changed for the rest of the forecast period. Things are still on track for the temperatures to gradually warm each day through Thursday while the upper-level ridge remains in place. An upper-level low is expected to come ashore southwestern Canada by mid-week that will start to flatten out the ridge as it treks across the southern tier of our neighbors to the north. This will help bring cooler temperatures and moisture to the region as its associated cold front drops south across Colorado by next weekend. && .AVIATION /18Z TAFS through 18Z Tuesday/... Issued at 1110 AM MDT Mon Aug 18 2025 Current light and variable winds should start to settle into a more northeast/easterly component by 18/19Z. The main concern for today remains the potential for gusty outflows/microbursts across all of the Denver TAF sites from scattered afternoon showers and thunderstorms across the area. ACARS soundings already show around 1200 J/kg of DCAPE in place that would support strong gust potential. While gusts between 35-40kts are what we are expecting with showers and storms today, there is a low chance that slightly higher gusts occur (~10% chance up to 50kts). If a stronger storm occurs directly over the TAF sites, hi-res guidance suggests that worst-case, VIS could drop as low as 2SM under the strongest storms today. Lingering storms over the Palmer Divide are expected to delay the onset of drainage winds by a few hours, keeping southeasterly winds in place at KDEN/KAPA through around 5-8Z. KBJC should see more of a northerly turn before drainage kicks in late tonight. Light and variable winds are expected for Tuesday morning before making their diurnal turn to the east by the early afternoon. Thunderstorms with gusty outflows will be a concern, once again, for the afternoon hours, and a PROB30 has been introduced to account for this hazard to end the TAF period. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bonner AVIATION...Bonner
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 737 AM MDT Mon Aug 18 2025 COZ030>051-191345- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 737 AM MDT Mon Aug 18 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight SPC has upgraded our northeast plains to a slight risk (2 out of 5) for severe weather potential today. While the highest concern is for these locations, there will still be a marginal threat pushing as far west as the southern urban corridor and along the Palmer Divide. Main hazards will be strong winds (up to 70 mph) and large hail (between 1-2"). .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Warmer and drier conditions will be in place through the work week, with limited precipitation chances for Tuesday and Wednesday. Moisture will start to increase by the end of the week and cooler temperatures and increasing shower and storm coverage is expected for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but any and all severe reports are encouraged and appreciated!
Special Weather Statement National Weather Service Denver CO 104 PM MDT Mon Aug 18 2025 COZ049-181930- Washington County CO- 104 PM MDT Mon Aug 18 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON COUNTY UNTIL 130 PM MDT... At 104 PM MDT, Doppler radar was tracking a strong thunderstorm near Lindon, or 29 miles southwest of Akron, moving east at 10 mph. HAZARD...Wind gusts up to 50 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Lindon, Woodlin School and Last Chance. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3970 10360 3983 10361 3987 10330 3971 10329 TIME...MOT...LOC 1903Z 271DEG 7KT 3978 10345 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 MPH Hiris
Special Weather Statement National Weather Service Denver CO 146 PM MDT Mon Aug 18 2025 COZ036-182015- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 146 PM MDT Mon Aug 18 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JEFFERSON AND WEST CENTRAL DOUGLAS COUNTIES UNTIL 215 PM MDT... At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near Sprucewood, or 29 miles southwest of Denver, moving southeast at 5 mph. HAZARD...Wind gusts up to 40 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Hail may accumulate on roadways causing hazardous travel. Locations impacted include... Sprucewood and South Platte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3933 10524 3941 10520 3938 10505 3925 10514 TIME...MOT...LOC 1946Z 307DEG 2KT 3934 10517 MAX HAIL SIZE...0.88 IN MAX WIND GUST...40 MPH Hiris
Special Weather Statement
National Weather Service Denver CO
159 PM MDT Mon Aug 18 2025
COZ041-046-049-182045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-North
and Northeast Elbert County Below 6000 Feet/North Lincoln County
CO-Washington County CO-
159 PM MDT Mon Aug 18 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN
WASHINGTON...EAST CENTRAL ELBERT AND NORTH CENTRAL LINCOLN COUNTIES
UNTIL 245 PM MDT...
At 159 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 13 miles southeast of Cottonwood Valley
to over Matheson, or extending from 18 miles north of Limon to 19
miles southwest of Limon, and is nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Limon, Simla, Matheson and Cedar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Heavy rain is occurring with these storms and may lead to flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 10421 3939 10383 3962 10367 3962 10337
3927 10359 3903 10405 3913 10405 3913 10419
TIME...MOT...LOC 1958Z 282DEG 1KT 3952 10363 3933 10374 3916 10401
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HirisSpecial Weather Statement
National Weather Service Denver CO
221 PM MDT Mon Aug 18 2025
COZ040-041-045-182045-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County CO-Elbert/Central and
East Douglas Counties Above 6000 Feet CO-Central and East Adams
and Arapahoe Counties CO-
221 PM MDT Mon Aug 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT...CENTRAL
ARAPAHOE AND SOUTH CENTRAL ADAMS COUNTIES UNTIL 245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Watkins, or 20 miles east of Denver, moving northeast
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Eastern Aurora, Bennett, Manila Village, Watkins, Arapahoe Park
and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3962 10469 3963 10472 3986 10460 3973 10428
3954 10456
TIME...MOT...LOC 2020Z 211DEG 19KT 3966 10458
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 TO 55 MPH
HirisThe Denver radar (KFTG), 14 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
3 thunderstorm wind. Local standard time, as filed.
The report was from the ASOS station KLIC (Limon).
The AWOS station KAKO Akron reported the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282487, 1282488, 1282489.